Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 7, 2022, 9:08 PM MDT for Cheyenne County, Colorado. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2022, 9:08 PM MDT (03:08 UTC)
- Expired
- Jul 8, 2022, 5:00 AM MDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
274
WGUS53 KGLD 080308
FFWGLD
COC017-081100-
/O.NEW.KGLD.FF.W.0008.220708T0308Z-220708T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
908 PM MDT Thu Jul 7 2022
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Cheyenne County in east central Colorado...
* Until 500 AM MDT Friday.
* At 908 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 1
to 2 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cheyenne Wells, Kit Carson, Firstview and Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3903 10294 3904 10222 3905 10216 3862 10214
3862 10291
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Lockhart2 follow-up statements
748
WGUS73 KGLD 080841
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
241 AM MDT Fri Jul 8 2022
COC017-081100-
/O.CON.KGLD.FF.W.0008.000000T0000Z-220708T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
241 AM MDT Fri Jul 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM MDT EARLY THIS
MORNING FOR CHEYENNE COUNTY...
At 241 AM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Cheyenne Wells, Kit Carson, Firstview and Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3903 10294 3904 10222 3905 10216 3862 10214
3862 10291
FLASH FLOOD...RADAR INDICATED
$$
Lundquist141
WGUS73 KGLD 081052
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
452 AM MDT Fri Jul 8 2022
COC017-081102-
/O.EXP.KGLD.FF.W.0008.000000T0000Z-220708T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
452 AM MDT Fri Jul 8 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM MDT EARLY THIS MORNING
FOR CHEYENNE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3903 10294 3904 10222 3905 10216 3862 10214
3862 10291
$$
LundquistWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 7:08 PM MDT, 2 hours earlier.
Area forecast discussion, Jul 7, 7:08 PM MDT, 2 hours before
Area Forecast Discussion National Weather Service Goodland KS 708 PM MDT Thu Jul 7 2022 .SHORT TERM...(This evening through Saturday night) Issued at 210 PM MDT Thu Jul 7 2022 Across the region this afternoon, skies are mainly sunny with some spotty cumulus over northeast zones due to proximity to a weak surface trough. With mainly subsidence under a high pressure, winds have mainly been light/variable and temperatures are currently ranging from the lower 80s to lower 90s. For the remainder of the afternoon hours into this evening, the weather focus will be on the potential for strong to even severe storm development. The airmass remains humid/moist with dewpts ranging from the mid 50s west into the 60s going east. DCape values currently in the 1000-1300 j/kg range, along with models showing inverted-v soundings, suggest strong, damaging wind potential. also, pw values range from 1-1.4 inches and with slow low level winds and winds westerly around 20kts at 500mb, locally heavy rainfall is also possible and could lead to flash flooding. There could be a small window for hail threat, but when these storms collapse, wind expected as main threat. The latest HRRR, NamNest and RAP all show scattered storm potential, aside from the few isolated storms currently going. These are not expected to get going until around/after 00z Friday, and only last a few hours around 04z-05z. Have used isolated/scattered wording in the forecast as a result. SPC continues to hold us in a marginal risk for the entire cwa. Going into Friday, upper ridging in place at 500-700mb is going to set us up for another hot day. At the surface, high pressure sets up east of the region, allowing for east-southeast surface flow into the area. Looking for low level moisture to persist over the area with dewpts in the 60s by the afternoon. The frontal boundary draped over Colorado today will shift a bit more east on Friday, with models forming a weak low over southeast Colorado. This will be the focus for another round of strong to severe storms to develop. Western portions of the cwa in focus as SPC continues a marginal risk for areas along/west of Highway 25. Wind, hail and heavy rain threats. Friday night into Saturday will have the area seeing a reprieve in chances for precipitation, but hot wx will continue as dominant upper ridge in place. This will work in tandem with southwest downslope surface flow to bring about above normal temps. For temps, with upper ridge still pronounced over the region, still looking for hot highs to persist for Friday into the first half of the upcoming weekend. friday will have a range in the lower to mid 90s, then mid to upper 90s for Saturday. While no records expected to be tied or broken both days, these numbers will remain above normal for this time of the year. For overnight lows, tonight and Friday night will have a west to east gradient ranging from the lower to upper 60s, warmest east. Saturday night will have a slightly warmer trend with mid 60s west, to lower and mid 70s east. .LONG TERM...(Sunday through Thursday) Issued at 126 PM MDT Thu Jul 7 2022 Models are still agreeing that a ridge will be present on Sunday with lower-level winds coming from the south, possibly gusting to over 20kts. This will create a very hot and sunny day, with elevated fire weather risks as the RH values will also be in the teens and lower twenties across the CWA. High temperatures for nearly all of the Tri-State area will be in the triple digits. Heat indices could reach 105 degrees, especially in areas east of Highway 23 and north of Highway 36. Start planning ahead to stay cool this weekend! In the upper atmosphere, we will see a trough in Canada push out the ridge that has been sitting over us, causing the flow to become more zonal. Monday morning we expect to see a mild surface cold front work through the region which will give us a slight break from the extremely hot temperatures we have been facing. High temperatures for Monday will stay in the 90s, but we will have a chance at getting some precipitation in the evening. Tuesday evening also has a chance of precipitation, but confidence is not as high for this event. Tuesday is looking to be our coolest day with highs in the mid 80s to low 90s and lows in the upper 50s and 60s. After Tuesday, we will begin yet another gradual warm up moving towards the later half of the workweek. On Wednesday, an upper- level high pressure system starts intensifying over the four corners region. This will push the trough, mentioned early, to the east and give the upper-level flow a northwesterly direction over the Tri-State area. Currently, models are showing that the high pressure system will stay stationary over the Four Corners area. Skies look to clear up during the day and lower-level winds will be coming from the south giving us high temperatures for Wednesday and Thursday in the 90s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 704 PM MDT Thu Jul 7 2022 UPDATED: Ended up amending the GLD TAF for a brief period of prevailing winds of 31020G40kts from 0130-0205Z behind thunderstorm outflow that has persisted longer than initially expected as thunderstorms have also persisted over far northeast Colorado into extreme southwest Nebraska. VFR conditions will persist as the prevailing condition at MCK and GLD through the 00Z TAF period. Thunderstorms moving in from the west over far eastern Colorado have thrown out an outflow boundary ahead of the storms. Storms are expected to dissipate as they move into far western Kansas and extreme southwest Nebraska. Other than an increase in mid and high level clouds as remnants of the storms move across the area, it remains uncertain if the outflow will remain intact as it continues east of the dissipating storms and may not impact the GLD site. If the outflow does remain intact, it should arrive at GLD around 0130Z requiring an update to the TAF. MCK being further to the east, is not currently expected to be affected by thunderstorm outflow this evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...CA AVIATION...LOCKHART
Hazardous weather outlook, Jul 7, 11:06 AM MDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1106 AM MDT Thu Jul 7 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081715- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1106 AM MDT Thu Jul 7 2022 /1206 PM CDT Thu Jul 7 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible later this afternoon into the evening for locations generally west of a line from McCook to Colby and Tribune. Wind gusts of 60 to 70 MPH should be the primary threat. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms are possible during the afternoon and evening hours on Friday for locations west of a Yuma to Goodland and Leoti line. Quarter size hail and wind gusts of 60-70 MPH will be the primary threats. Elevated fire weather conditions are possible Sunday afternoon for locations along and west of Kansas Highway 27. In addition, heat index values up to 105 degrees are expected across Norton and Graham counties. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 7, 6:34 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
634 PM MDT Thu Jul 7 2022
COZ090-NEZ079-080100-
Yuma County CO-Dundy NE-
634 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of northeastern Yuma
and northwestern Dundy Counties through 700 PM MDT...
At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Lamar, or 21 miles northeast of Wray, moving southeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
and northwestern Dundy Counties, including the following locations...
Alvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 10205 4035 10192 4023 10170 4012 10184
4035 10216 4042 10205
TIME...MOT...LOC 0034Z 312DEG 25KT 4035 10202
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DDTSpecial weather statement, Jul 7, 6:49 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
649 PM MDT Thu Jul 7 2022
COZ091-KSZ001-002-013-NEZ079-080115-
Kit Carson County CO-Rawlins KS-Sherman KS-Cheyenne KS-Dundy NE-
649 PM MDT Thu Jul 7 2022
At 648 PM MDT/748 PM CDT/, Doppler radar was tracking thunderstorm
outflow along a line extending from 10 miles northeast of Haigler to
near St. Francis to 9 miles southeast of Bonny Reservoir to 4 miles
northwest of Stratton. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
St. Francis around 755 PM CDT.
Other locations in the path of these storms include Goodland.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 24.
Interstate 70 in Colorado between mile markers 415 and 450.
Highway 385 between mile markers 173 and 205, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3998 10138 3950 10145 3929 10162 3904 10244
3938 10279 3958 10215 3958 10205 3962 10205
3981 10190 4022 10184
TIME...MOT...LOC 0048Z 312DEG 32KT 4011 10179 3977 10183 3956 10200
3936 10264
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DDTSpecial weather statement, Jul 7, 7:28 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
728 PM MDT Thu Jul 7 2022
COZ091-080200-
Kit Carson County CO-
728 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 800 PM MDT...
At 727 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Arriba, or 9 miles southwest of Flagler, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 10316 3925 10315 3920 10300 3907 10307
3912 10317
TIME...MOT...LOC 0127Z 301DEG 11KT 3921 10322
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DDTSpecial weather statement, Jul 7, 8:16 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM MDT Thu Jul 7 2022
COZ091-092-080245-
Kit Carson County CO-Cheyenne County CO-
816 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of north central
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 845 PM MDT...
At 815 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Flagler, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 10309 3922 10303 3908 10265 3898 10275
TIME...MOT...LOC 0215Z 292DEG 26KT 3916 10307
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DDTSpecial weather statement, Jul 7, 8:26 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
926 PM CDT Thu Jul 7 2022
KSZ002-003-080300-
Rawlins KS-Decatur KS-
926 PM CDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of southeastern Rawlins
and southwestern Decatur Counties through 1000 PM CDT...
At 925 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Atwood, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Rawlins and southwestern Decatur Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3965 10103 3979 10097 3973 10064 3957 10073
TIME...MOT...LOC 0225Z 289DEG 16KT 3970 10093
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DDTSpecial weather statement, Jul 7, 8:40 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
840 PM MDT Thu Jul 7 2022
COZ092-080315-
Cheyenne County CO-
840 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of north central
Cheyenne County in east central Colorado through 915 PM MDT...
At 840 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Kit Carson, or 22 miles northwest of Cheyenne Wells,
moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 10281 3904 10240 3883 10239 3893 10284
TIME...MOT...LOC 0240Z 281DEG 24KT 3896 10273
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DDTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:09 PM MDT | Special Weather Statement | GLD | Kit Carson | 36 min |
| Jul 7, 6:13 PM MDT | Special Weather Statement | GLD | Yuma | 17 min |
| Jul 7, 6:49 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Jul 7, 7:28 PM MDT | Special Weather Statement | GLD | Lincoln | 32 min |
| Jul 7, 8:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
| Jul 7, 8:40 PM MDT | Special Weather Statement | GLD | Cheyenne | 35 min |
| Jul 8, 2:50 AM MDT | Flood Watch | GLD | Cheyenne | 18 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.